Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 16, NWS St. Louis, MO

July 17, 2023Gasconade County, Osage County, Missouri

NWS St. Louis, MO issued this flash flood warning at Jul 17, 2023, 4:17 AM CDT for Gasconade County, Osage County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2023, 4:17 AM CDT (09:17 UTC)
Expired
Jul 17, 2023, 7:30 AM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Gasconade County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 97 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.3 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 978 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
978 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

960 
WGUS53 KLSX 170917
FFWLSX
MOC073-151-171230-
/O.NEW.KLSX.FF.W.0016.230717T0917Z-230717T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
417 AM CDT Mon Jul 17 2023

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Southeastern Osage County in central Missouri...
  Southwestern Gasconade County in east central Missouri...

* Until 730 AM CDT.

* At 417 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Owensville, Linn, Bland, Westphalia, Canaan and Loose Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3831 9164 3845 9201 3857 9197 3851 9184
      3837 9146 3826 9152

FLASH FLOOD...RADAR INDICATED

$$

Byrd
2 follow-up statements
058 
WGUS73 KLSX 171038
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
538 AM CDT Mon Jul 17 2023

MOC073-151-171230-
/O.CON.KLSX.FF.W.0016.000000T0000Z-230717T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gasconade MO-Osage MO-
538 AM CDT Mon Jul 17 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT THIS 
MORNING FOR SOUTHEASTERN OSAGE AND SOUTHWESTERN GASCONADE COUNTIES...

At 538 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain are beginning to exit the warned area. Between 2 and 4 inches 
of rain have fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Owensville, Linn, Bland, Westphalia, Canaan and Loose Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3831 9164 3845 9201 3857 9197 3851 9184
      3837 9146 3826 9152

FLASH FLOOD...RADAR INDICATED

$$

Byrd
407 
WGUS73 KLSX 171224
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
724 AM CDT Mon Jul 17 2023

MOC073-151-171234-
/O.EXP.KLSX.FF.W.0016.000000T0000Z-230717T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gasconade MO-Osage MO-
724 AM CDT Mon Jul 17 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 730 AM CDT THIS MORNING FOR 
SOUTHEASTERN OSAGE AND SOUTHWESTERN GASCONADE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3831 9164 3845 9201 3857 9197 3851 9184
      3837 9146 3826 9152

$$

MRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:40 AM CDT, 37 minutes earlier.

Area forecast discussion, Jul 17, 3:40 AM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
340 AM CDT Mon Jul 17 2023

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 243 AM CDT Mon Jul 17 2023

1) The initial concern is the west-to-east oriented, broken line
of convection lined up south of the I-70 corridor. Localized flood
potential will result from heavy rainfall. Isolated wind gusts
and hail are possible, most of which remain below severe limits.

2) Additional scattered thunderstorms development is possible this
afternoon with get best potential over southeast Missouri and
southwest Illinois.

IR satellite shows a mass of convective cloud cover that extends
from central Missouri eastward through sections of southwest
Illinois. Radar imagery shows a broken line of convection that
developed quite rapidly since 05z this morning. Initially
development supported updrafts that with 50-60 dBz reflectivity
briefly reaching near 30k feet before weakening.

SPC hourly mesoanalysis shows the activity has aligned just north
of a MUCAPE gradient with values generally between 2500-3000 J/kg.
This is within a region of deep moisture convergence at the front
end of a modest 30 kt westerly mid-level jet that lines up over a
narrow corridor of west-to-east oriented surface convergence. The
surface to mid-level environment has further been supported by
mid/upper ascent as a shortwave moves overhead. While initial
updraft were pushing 50-60 dBz into the -20 to -30C layer, much of
it has been elevated enough to curb any real threat of large
hail. Given DCAPE values near 1000 J/kg, gusts around 40 knots has
been observed with some of the strongest cells as the cores
dropped. PWATs of 1.5-2.0 inches, the orientation of the line and
training over some areas has been a greater concern with 1-3
inches (very localized 4 inches) being estimated by radar. A
report of more than 2 inches (Rosebud, MO) and rapid rises on
smaller streams has validated the estimates.

The shortwave is projected to cross the southern CWA through about
12z this morning, along with a slow southward push to the line in
the latest radar trends. Until then, localized heavy rain and
nuisance flooding will be the main concern. Thereafter, we will
likely see a downward trend in thunderstorm activity. By mid-
afternoon, hi-res guidance shows surface destabilization by means
of 3000+ J/Kg of SBCAPE. Fortunately, better support sinks south
of the CWA along west/east oriented upper trough. Though CAPE
values are certainly supportive, weaker shear (20-25 knots) and
modest mid-level lapse rates (around 7C) may produce a strong
storm with small hail and gusty winds. Marginally severe hail and
wind gusts cannot be ruled out but will likely remain localized.

The potential MCS that we've been watching the last couple of
days looks to take shape over the Plains later tonight with most
of the HREF CAMs keeping the core of the system over western
sections of Missouri. While there is some question to its eastward
extent, it will likely be in its weakening phase Tuesday morning
as it has any chance to impact the forecast area.

Maples

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 249 PM CDT Sun Jul 16 2023

An active pattern will persist into the end of the week as northwest
flow aloft persists. The combination of migratory short waves
embedded in the flow, a wavering frontal boundary, and potential for
mesoscale boundaries will bring the threat of showers and storms
through Friday. An MCS either ongoing or a re-invigoration of an
overnight MCS originating in the Plains will impact the area
Tuesday with another MCS possible late Tuesday night into
Wednesday. The exact corridor where these occur is probably the
greatest uncertainty but they will bring the potential for strong-
severe storms and locally heavy rain. We will also need to watch
the far southern CWA for dangerous heat on Wednesday afternoon.

Amplification of the upper flow and deepening of the eastern trof
late this week and into the weekend should bring a well-defined
front through the region Thursday into early Friday. This cold
front should bring the last real good chance of showers and storms
in the later part of the extended forecast, along with cooler and
drier air for the weekend.

Glass

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1026 PM CDT Sun Jul 16 2023

Showers and thunderstorms are still expected to develop early in
the period and affect COU, JEF, STL, SUS and CPS through 10Z
before moving off to the southeast. The heavier showers and
thunderstorms will briefly reduce ceilings and visibilities to
MVFR or possible IFR conditions in heavy downpours. There will
continue to be a chance of showers and thunderstorms after 10Z,
but the chance will be too low to include in the TAF at this time.
Winds will remains light.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 17, 4:08 AM CDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
408 AM CDT Mon Jul 17 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-180915-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
408 AM CDT Mon Jul 17 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Locally heavy rain is possible from central into southeast Missouri
and southwest Illinois early this morning. Isolated to scattered
thunderstorms area expected this afternoon. A thunderstorm or two
could be strong but the threat for severe weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are expected over parts of the area Tuesday through
Friday. Thunderstorms late Tuesday evening and Tuesday night could be
strong to severe with damaging winds, large hail and heavy rainfall.

There are additional chances of thunderstorms over parts of the area
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Maples

In the hours before

Local storm report, Jul 17, 2:41 AM CDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
241 AM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     Rain             5 NW Gerald             38.45N 91.38W
07/17/2023  M2.40 inch       Gasconade          MO   CO-OP Observer

            Fell in the past two hours.

&&

MAB
Local storm report, Jul 17, 2:50 AM CDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
250 AM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     Flash Flood      2 SW Mehlville          38.48N 90.34W
07/17/2023                   St. Louis          MO   Official NWS Obs

            Mattesse Creek rose above FS, which is 11
            feet. Currently at 11.80 feet and still
            rising.

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:17 AM CDTFlash Flood WarningLSXSaint Louis, City of Saint Louis4 hr
Jul 17, 2:25 AM CDTFlash Flood WarningLSXFranklin, Gasconade, Osage4 hr
Jul 17, 2:29 AM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Washington46 min
Jul 17, 3:31 AM CDTSevere Thunderstorm WarningLSXCole29 min
Jul 17, 5:56 AM CDTSevere Thunderstorm WarningLSXSainte Genevieve39 min
Jul 17, 7:37 AM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Washington14 min
Jul 17, 9:31 AM CDTSevere Thunderstorm WarningLSXIron, Reynolds44 min
Jul 17, 10:13 AM CDTSevere Thunderstorm WarningLSXIron, Reynolds47 min
Jul 17, 10:34 AM CDTSevere Thunderstorm WarningLSXReynolds41 min
Jul 17, 2:19 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis41 min
Jul 17, 2:42 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis48 min
Jul 17, 3:52 PM CDTSevere Thunderstorm WarningLSXOsage38 min
Jul 17, 4:40 PM CDTFlash Flood WarningLSXOsage3 hr
Jul 17, 4:48 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage18 min
Jul 17, 5:54 PM CDTSevere Thunderstorm WarningLSXFranklin21 min
Jul 17, 5:57 PM CDTSevere Thunderstorm WarningLSXCole, Osage19 min
Jul 17, 6:23 PM CDTSevere Thunderstorm WarningLSXJefferson40 min

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.